Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Suffering from different drug abuse. Take medicine for BP and sleeping problem. Any treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I am a 52 year old male in decent shape and in good health. I exercise regularly. I had a nasty habit in college and for a number of years after college of dipping (tobacco in the lip). I quit about 20 years ago at the urging of my then wife. After 22 years of marriage, we divorced in 2010, and like an idiot, I stuck a dip in my mouth. One dip lead to another, which lead to another can ... and before long I was hooked again, dipping a can a day. On 12/26/12, I woke up after little sleep to pack the car and get the kids ready to head out of town. It was stressful, so I put a dip in my mouth to calm down before waking the kids. I then noticed that my lower left lip was starting to swell up quickly. I spit the dip out and have not had one since. On the way out of town, and after some Benadryl, the lip swelling went away ... but it took almost 12 hours to go away and probably 24 hours to completely go away. It did not occur again until after I returned home, which was about 10 days later. This time, however, it happened in another area of my face ... more towards the back left cheek. The swelling this time was not as bad. I again took some Benadryl and started thinking maybe it was an allergic reaction to a cat that we had recently acquired. So I stayed away from the cat. After about 7 to 10 days, I took a business trip to Las Vegas and woke up on the last day of the trip with the same swelling ... this time towards the upper right side of my upper lip, which then spread to my entire upper lip. Swelling was again not as prominent as the first time. I took more Benadryl. The swelling went almost all the way away after about 12 hours and completely gone the next morning. Today (7 days after the Las Vegas swelling) it came back again. This time in the lower portion of my lower lip. The swelling this time is not as bad, and so I have not taken Benadryl. The first time was an upper portion of my lower left lip. It has not happened twice in the same area. It is almost as if the area is immuned from further swelling, once the "reaction" occurs and is allowed to progress. It all has me stumped and quite a bit worried. Here are some additional points that probably have some relevance: The swelling starts as a small area (about the size of a cough drop) and quickly spreads to surrounding area. The swelling is soft and spungey to the touch, and it does not itch or hurt in any way. Once the area has stopped "reacting XXXXXXX and the swelling disappears, there are no remnants that it was previously there (no redness, sores, bumps, tenderness, etc. It seems like an allergic reaction, but I can't imagine what it would be. I thought it might be Vicks Vapor Rub, since I have used it a lot in the past to clear sinuses before bed, rubbing it on my chest and some around my lip area (below my nose to get the best effect). I read that one of the rare side effects of Vicks is swelling in the lips and cheeks. I take one prescription medication (Lisinopril - 20 mg) daily and one over the counter medication (81 mg Bayer) daily for high blood pressure. I was prescribed Lisinopril - 20 mg during the turmoil of my divorce. My doctor has recently told me that all appears back to normal, and he does not plan to renew my prescription following the end of a 90 day supply, that will be gone in about 45 days. I would appreciate your advice on what this may be. As I type, the recent swelling that happened starting about an hour ago has already started to go back down - without Benadryl. In fact, i think the Benadryl was exacerbating it on previous occurrences.
Posted Wed, 13 Feb 2013 in Drug Abuse
Answered by Dr. Jonas Sundarakumar 4 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

From the nature and description of your symptoms, it is clear that you are having an allergic reaction or a hypersensitivity response. Now there are many types of allegic responses - Though most are immediate reactions, sometimes there can be delayed hypersensitivity reactions (known as a type IV reaction).

Now, the triggering allergen can be external (direct skin contact or inhalation or sun exposure) or XXXXXXX (e.g. dietary substances or medication or auto-immune reactions). Often, it may be difficult to pin-point exactly what allergen is triggerring or aggravating the allergic reaction.

In your case, it is likely that you could have got exposed to some allergen (external or internal), which is probably causing a delayed hypersensitivity response. The fact that the reactions are progressively getting less severe and subsiding on their own indicates that the hypersensitivity is gradually waning off and the body's natural defences are getting back to balance. It is likely that the tobacco dips which you had re-started after a a long gap could have triggerred a hypersensitivity response. This is quite possible since your allergic reactions seem to be centered in and around your lips.

Benadryl is an anti-histamine agent and is very unlikely to be causing your problem. It is more likely that the allergy is by its natural course coming down rather than being caused or aggravated by Benadryl.

I would advise you to try and avoid any possible or common allergy inducing agents - like animal fur, dust, smoke, flower material, old clothing, beddings, excessive exposure to sun, etc. Drink plenty of water and fresh fruit juices and try to reset any recent dietary changes. Hopefully, your allergy should completely subside soon. In case it persists or if your symptoms worsen, then you need to see a doctor for an allergen testing and further anti-allergy medication.

Wish you all the best.

Dr. Jonas Sundarakumar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor